Sep 2026· Journal of pharmacy and practice· pp.
8971900261481574
· 0 citations· 4 references
Medicine
TL;DR
This case demonstrates that combined PLEX and IVIG can effectively lower pathogenic HIT antibodies, permitting necessary heparin administration in critical settings like heart transplantation, and highlights a promising strategy to mitigate risks.
Abstract
Background: Heparin-Induced Thrombocytopenia (HIT) is a serious immune-mediated complication characterized by anti-platelet factor 4 (PF4)/heparin antibodies that activate platelets, causing thrombocytopenia and a paradoxical prothrombotic state. Management requires immediate heparin discontinuation and alternative anticoagulation due to thrombotic risks. Case Presentation: We report a 36-year-old pregnant female with heart failure who developed HIT after heparin exposure during extracorporeal membrane oxygenation (ECMO) support and was subsequently evaluated for heart transplantation. Confirmed HIT led to switching anticoagulation to bivalirudin. Prior to transplantation, where intraoperative heparin is standard, she underwent plasmapheresis (PLEX) followed by intravenous immunoglobulin (IVIG) and corticosteroids to reduce circulating HIT antibodies. This immune-modulating approach enabled safe intraoperative heparin use without thrombotic complications. Post-transplant HIT assays were negative, with platelet recovery and stable coagulation parameters. Discussion: This case demonstrates that combined PLEX and IVIG can effectively lower pathogenic HIT antibodies, permitting necessary heparin administration in critical settings like heart transplantation. Conclusion: Given the lack of standardized guidelines for managing HIT when heparin exposure is unavoidable, this report highlights a promising strategy to mitigate risks and underscores the need for further research to optimize care in such complex clinical scenarios.
A woman in her 20s with class III obesity and strongly positive antiphospholipid antibodies developed phlegmasia cerulea dolens and a new pulmonary embolus after recent catheter-directed thrombolysis. Before the first documented heparin administration, activated partial thromboplastin time was 95.5 s and international...
High-risk pulmonary embolism (PE) with severe thrombocytopenia creates competing reperfusion and bleeding risks. A 28-year-old man presented with obstructive shock and central pulmonary arterial filling defects. The last documented platelet count before alteplase was 21 × 10⁹/L; platelet transfusion intervened, and the...
Le Kang, Yan-Fei Lin, Shuai Wang et al.· Frontiers in Cardiovascular...· 0 citations
Spontaneous heparin-induced thrombocytopenia-like syndrome (spHIT) is a severe thromboembolic complication, most often occurring after total knee arthroplasty. We report an original case and review 25 published cases to propose diagnostic and therapeutic guidance for this challenging condition. A 57-year-old man develo...
M. Zermatten, Noemy Friedrich, F. Grandoni et al.· TH Open· 0 citations
Immune-mediated thrombotic thrombocytopenic purpura (iTTP) is a rare, life-threatening thrombotic microangiopathy caused by severe ADAMTS13 deficiency due to anti-ADAMTS13 autoantibodies. The resulting persistence of ultra-large von Willebrand factor (VWF) multimers promotes uncontrolled platelet adhesion and aggregati...
F. Özcan, Alexandra Brinkhoff, Ralph Wendt· Journal of Clinical Medicine· 0 citations
BACKGROUND
Heparin-induced thrombocytopenia (HIT) is an immune-mediated prothrombotic complication of heparin exposure. Intravenous immunoglobulin (IVIG) has been proposed as an adjunctive therapy for refractory or autoimmune HIT. Real-world utilization patterns and impact of early administration on clinical outcomes r...
Jivtesh Singh, G. Gorecki, Prabhsimrat Gill et al.· Journal of Thrombosis and Ha...· 0 citations
Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication of heparin exposure characterized by thrombocytopenia and a paradoxical prothrombotic state. Although venous thrombosis is more common, arterial thrombosis can result in severe limb-threatening ischemia. A 69-year-old man admitted with new-onset...
J. López, P. Kiarie, Bhakti K. Patel et al.· International Surgery Journa...· 0 citations
We use cookies to run the site and, with your consent, for analytics and to show ads.
See our Cookie Policy.